Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Neuropathy

Home/Neuropathy

Neuropathy

Before I left ASH yesterday I attended a large session reviewing neuropathy research results. I have shared with you that I do suffer from a varying degree of peripheral neuropathy. My feet often feel like they are asleep. My fingers become stiff and my dexterity falls off the charts. The symptoms are worse toward the end of my monthly Revlimid cycle, and/or when it’s cold. I also experience cramping in my legs, hands and feet. Some of this was present prior to my treatment. My hands would shake and I sometimes found it difficult to write years prior to my diagnosis.

So I wanted to share with you a few major points made by researchers in the program, along with some comments from oncologists I interviewed following the presentation.

First–and this is no surprise–the studies found lowering drug doses or lengthening the rest period in-between cycles usually lessened symptoms. This worked for all drugs in the study, including the most common: Thalomid, Revlimid and Velcade.
Duration plays the most important role in determining if the neuropathy is irreversible. Many patients decide to either reduce the dose or number of cycles on one of these drugs due to their neuropathy symptoms. This is one of the primary reasons cancer docs are so excited about the possibilities of substituting Carfilzomib for Velcade, or pomalidomide for Thalomid (thalidomide)and Revlimid. One reason researchers have been working so hard to develop these drugs is to reduce patient neuropathy, allowing patients to keep taking higher doses and/or extend the length of treatment a patient can endure. Preliminary studies for both drugs look promising, but it may still be years until either therapy is available for use outside of clinical studies.

Second, two oncologists and a drug rep from Celgene (they make Thalomid and Revlimid) confirmed it is not unusual for the myeloma itself to cause, or contribute to, neuropathy prior to, during or after treatment. Researchers don’t seem to know why this is–only that the above mentioned chemotherapy drugs seem to aggrivate the symptoms.

One tip/suggestion I have is to eat a diet filled with natural inflamation reducing foods and supplements. Have any of you ever noticed your neuropathy becoming worse when you travel? It sure did for me this week! Why? A different diet. More salt, less rest, more processed foods. You get out of your routine and inflamation attacks with a vengeance! I am posting a list of anti-inflammatory foods today at www.HelpWithCancer.Org. Pattie and I do a lot of cancer related nutritional posts there.

Another tip: Avoid pro-inflammatory foods as well. I will also post a list of these at, you guessed it, www.HelpWithCancer.Org.

Feel good, keep smiling and check-out my list of inflammation reducing foods–then start eating them! Pat